Alert archive / Virginia / Flash Flood Warnings in 2005
Flash Flood Warning 41, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 15, 2005, 4:02 PM EDT for Fairfax County, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2005, 4:02 PM EDT (20:02 UTC)
- Expired
- Jul 15, 2005, 7:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Fairfax County, VA
The radar
The Sterling radar (KLWX), 17 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 4:20 PM EDT | FLASH FLOOD | Great Falls, VA | FLASH FLOODING AT ARNON CHAPPEL AND WALKER RDS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.0 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 325 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KLWX 152003
FFWLWX
VAC059-152300-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
402 PM EDT FRI JUL 15 2005
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN FAIRFAX COUNTY IN NORTHERN VIRGINIA
* UNTIL 700 PM EDT
* AT 358 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
OVER THE WARNED AREA. RADAR INDICATES THAT ONE TO TWO INCHES OF
RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER ONE TO TWO
INCHES WILL BE POSSIBLE THROUGH 700 PM EDT.
* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
INCLUDE GREAT FALLS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.
MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.
LAT...LON 3894 7730 3895 7723 3900 7726 3904 7731
3902 7735
$$
SMITH/PELOQUIN1 follow-up statement
000
WGUS71 KLWX 152126
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
522 PM EDT FRI JUL 15 2005
VAC059-152300-
FAIRFAX VA-
522 PM EDT FRI JUL 15 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 700 PM EDT FOR NORTHERN
FAIRFAX COUNTY...
AT 520 PM...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
THUNDERSTORMS PRODUCING HEAVY RAINFALL ACROSS NORTHERN FAIRFAX
COUNTY. RADAR INDICATES THAT 1 TO 3 INCHES OF RAIN HAS FALLEN OVER
THE WARNED AREA DURING THE PAST HOUR...AND AN ADDITIONAL INCH MAY
FALL THROUGH 700 PM.
A TRAINED WEATHER SPOTTER REPORTED FLOODING IN VIENNA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
LAT...LON 3889 7728 3892 7715 3896 7716 3895 7722
3892 7728
$$
SMITH/PELOQUINWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:10 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 15, 2:10 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 210 PM EDT FRI JUL 15 2005 .SHORT TERM... NO MAJOR CHANGES SYNOPTICALLY THRU TOMORROW. SFC AND UPPER TROF OUT TO OUR WEST IN THE MISS VALLEY... AND HIGH OUT IN THE ATLANTIC. RESULTING SOUTHERLY FLOW WILL KEEP CURRENT AIRMASS INTACT. 500MB HEIGHTS DO START TO RISE SLOWLY FROM 589 TO 591 DM. EXPECT ANOTHER ROUND OF MODERATE FOG OVERNIGHT WITH MCLOUDY CONDITIONS CONTINUING. RADAR PRECIP ALGORITHMS WERE RESET DURING THE MIDDAY SINCE THEY WERE CARRYING THREE DAYS OF RAIN DURING OUR CURRENT RAINY PERIOD. HURRICANE EMILY CONTINUES TO CROSS THE CARRIBEAN AND ANOTHER TROPICAL WAVE WAY OUT HAS THE POTENTIAL TO BECOME OUR F STORM SOON. && .AVIATION... NOT TOO MUCH IN THE WAY OF CHGS OVER THE NEXT 24 HRS. A PERIOD OF VFR CONDITIONS THIS AFTERNOON FROM TIME TO TIME...THIS WILL LIKELY SPARK MORE TSRA THIS AFTERNOON AND EVENING. THAT WILL BE REPLACED BY CIGS OF 020 TO 030 AGAIN. ALSO EXPECTING MVFR FOG TO ROLL BACK OVERNIGHT AS WELL. AREAS OF IFR VSBY AND CIGS DURING THE EARLY MORN POSSIBLE AT MRB AND CHO. && .MARINE... NO MARINE CONCERNS THROUGH DAY 5 OTHER THAN SCT TSRA AND REDUCED VSBY FROM HAZE. && .LONG TERM... THE BEGINNING OF THE LONG TERM IS NOT EXPECTED TO BE MUCH DIFFERENT THAN THE PAST FEW DAYS...EXCEPT THE COVERAGE OF THUNDERSTORMS SHOULD BE A LITTLE LESS THAN RECENT DAYS AND WILL BE MORE DIURNAL IN NATURE. THE AIR MASS WILL REMAIN VERY MOIST...WITH PRECIPITABLE WATERS ABOVE 2 INCHES IN A THETA-E RICH ENVIRONMENT...AND INSTABILITY WILL BUILD EACH AFTERNOON THROUGH TUESDAY AS CAPES RISE INTO THE 1500-2500 J/KG RANGE. IN ADDITION...WEAK VORT FEATURES RIDING OVER THE UPPER RIDGE ACROSS THE SOUTHEAST CONUS WILL HELP TO KICK OFF CONVECTION. THEREFORE...HAVE CHC POPS DURING DAYTIME THROUGH TUESDAY...WITH SLGT CHC POPS AT NIGHT. THE GFS AND ECMWF ARE FAIRLY SIMILAR IN DROPPING A COLD FRONT SOUTH INTO THE AREA TUESDAY NIGHT/WEDNESDAY...WITH LOWER PRECIPITABLE WATERS AND LOWER SURFACE DEWPOINTS TRYING TO WORK THEIR WAY SOUTH BEHIND THE FRONT FOR THURSDAY/FRIDAY. A LITTLE UNCERTAINTY REMAINS WITH THE COLD FRONTAL TIMING...AND HAVE CHC POPS IN TUESDAY NIGHT AND WEDNESDAY. GFS THEN SHOWS POST-FRONTAL HIGH PRESSURE SUPPORTING AFOREMENTIONED DECREASES IN PRECIPITABLE WATERS AND DEWPOINTS. GIVEN TIME OF YEAR AND LACK OF SUPER STRONG HIGH PRESSURE...NOT SURE FRONT TOTALLY IS PUSHED SOUTH OF OUR CWA. THEREFORE...HAVE KEPT SLGT CHC POPS FOR MOST PLACES WEDNESDAY NIGHT THROUGH FRIDAY WITH SOME DECREASE IN SURFACE DEWPOINTS AND TEMPERATURES IN GRIDDED DATABASE (MAXIMIZED ACROSS OUR NORTH AND WEST). && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && STRONG/PELOQUIN
Hazardous weather outlook, Jul 15, 11:15 AM EDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1115 AM EDT FRI JUL 15 2005 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-161515- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 1115 AM EDT FRI JUL 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON...AS A FRONTAL BOUNDARY REMAINS STRETCHED ACROSS THE REGION. LOCALLY VERY HEAVY RAINFALL COULD CAUSE SOME FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE CHANCES FOR STORMS EACH DAY IN THIS PERIOD. TORRENTIAL RAINFALL COULD OCCUR...WHICH MAY POSE A THREAT FOR LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. STRONG
Nearby
Flash Flood Warnings in Virginia, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.